Montana, 2011

Winter Storm in Montana, January 8 to 9, 2011

January 8 to 9, 2011 · NWS BYZ · 1 event in 1 county or zone

Warm air overrunning colder air at the surface resulted in areas of light rain and snow. A Pacific front moved through on the 8th, then Arctic air surged in as an Upper Low moved over Eastern Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Warm air overrunning colder air at the surface resulted in areas of light rain and snow. A Pacific front moved through on the 8th, then Arctic air surged in as an Upper Low moved over Eastern Montana. Snow became heavy at times...mainly across the upslope areas of Southern Big Horn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 8, 3:20 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 8, 3:20 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MST SAT JAN 8 2011

.SHORT TERM...VALID FOR SUN AND MON...

PACIFIC FRONT MOVED THROUGH WESTERN AND CENTRAL ZONES
JUST AFTER MIDDAY PRODUCING LARGE AREA OF RAIN AND SNOW SHOWERS
AND GUSTY WINDS. MOST OF THIS SHIFTING EAST AND SOUTH THROUGH THE
AFTERNOON.

MODELS SHOW BEST Q VECTOR FORCING WILL HAVE MOVED TO THE VERY
EASTERN AND SOUTHERN PORTIONS OF OUR FORECAST AREA BY LATE EVENING.
THE VIGOROUS SHORT WAVE ENERGY PRODUCING THIS LIFT MOVES EAST AND
ALLOWS THE ARCTIC AIR MASS TO SLIP DOWN INTO THE EASTERN PLAINS
THIS EVENING AND OVERNIGHT. CONFIDENCE HIGH THAT MUCH COLDER AIR
WILL SLIP INTO THE REGION TONIGHT. WINDS WILL SHIFT TO NORTH TO
NORTHEAST WITH TIME AS COLDER AIR COMES IN. EVENTUALLY...MOISTURE
AND UPSLOPE INTO WESTERN FOOTHILLS AND NEARBY AREAS WILL DEVELOP
SUNDAY...BUT SHALLOW UPSLOPE AND MOISTURE PROGGED SO NOT EXPECTING
TO MUCH ACCUMULATIONS...ESPECIALLY AWAY FROM THE HIGHER TERRAIN
SUNDAY AND SUNDAY NIGHT. HAVE ADJUSTED POPS THE NEXT SEVERAL
PERIODS TO REFLECT THESE TRENDS...HITTING WESTERN UPSLOPE AREAS
WITH HIGHER POPS SUNDAY AND SUNDAY NIGHT PER SREF MODEL...BUT
LIMITING ACCUMULATIONS. MAY NEED TO MONITOR HIGHER FOOTHILLS FOR
POSSIBLE ADVISORY AS THEY COULD PICK UP A FEW INCHES SUNDAY
AFTERNOON THROUGH THE EVENING.

MAIN PROBLEM WITH THIS FORECAST PACKAGE IS ADVISORIES IN EAST
WHERE OUR CONFIDENCE IS LOW HOW LONG SNOW WILL LAST AND
ACCUMULATE. ALL MODELS AGREE ON DRYING TREND A LITTLE EARLIER
THAN PREVIOUS THINKING PUSHING ACROSS NORTHERN AND NORTHEAST
ZONES. HOWEVER...MODEL TIMING SEEMS A LITTLE SLOW ON HOW THINGS
ARE EVOLVING. WE MAY SEE SOME BLOWING SNOW EVEN AFTER SNOW ENDS IN
ROSEBUD AND CUSTER COUNTY LATER THIS EVENING AS ARCTIC NORTH WINDS
KICK IN...SO WILL LET ADVISORIES GO BUT WILL BE TRENDING SOME SNOW
AMOUNTS DOWN. DYNAMICS AND MOISTURE NOT IMPRESSIVE ON NEW WRF OR
SREF...BUT GFS STILL HITTING BIG HORN REGION HARD. WILL KEEP
HIGHEST AMOUNTS IN HIGHER TERRAIN ABOVE SHERIDAN.

THINGS SHOULD GRADUALLY WIND DOWN THROUGH SUNDAY NIGHT INTO
MONDAY. THOUGH WOULD NOT BE SURPRISED IF LIGHT SNOW OR FLURRIES
HANGS ON IN UPSLOPE AREAS EVEN TO BILLINGS AS IS TYPICAL OF ARCTIC
INTRUSIONS. DID NOT ADJUST TEMPS MUCH IN ANY OF THE PERIODS.
SINGLE DIGIT HIGHS SEEMS REASONABLE BY MONDAY. BT

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

EXTENDED MODELS IN FAIRLY GOOD AGREEMENT NEXT WEEK. CURRENT
FORECAST PACKAGE LOOKS TO HAVE A GOOD HANDLE ON THE SITUATION SO
HAVE ONLY MADE A FEW TWEAKS TO THE GRIDS. THE UPPER LOW THAT WILL
BE OVER OUR FORECAST AREA THIS WEEKEND AND INTO MONDAY BEGINS TO
BREAK DOWN MONDAY NIGHT WITH ITS REMNANTS SHIFTING EAST TUESDAY.
SURFACE PATTERN WILL HAVE A 1044MB HIGH PRESSURE ALONG THE
EASTERN SLOPES OF THE ROCKIES FROM SOUTHERN CANADA THROUGH
WYOMING RESULTING IN VERY COLD TEMPERATURES. MOISTURE WILL BE
VERY LIMITED TUESDAY INTO WEDNESDAY SO EXPECT MAINLY VERY COLD
TEMPERATURES. A DISTURBANCE COMBINED WITH PACIFIC MOISTURE WILL
BEGIN TO STREAM ACROSS THE NORTHERN ROCKIES
WEDNESDAY...CONTINUING THROUGH THE REMAINDER OF THE WEEK. THIS
MOISTURE WILL OVERRUN THE ARCTIC AIR IN PLACE BRINGING A GOOD
CHANCE FOR ACCUMULATING SNOW. BY THE END OF THE WEEK INTO NEXT
WEEKEND...MODELS STILL SHOW ANOTHER...AND YET COLDER ARCTIC
AIRMASS TO BLAST THROUGH THE FORECAST AREA. HOOLEY

&&

.AVIATION...

AREAS OF LIGHT RAIN AND SNOW WILL TURN TO ALL SNOW BY LATE THIS
AFTERNOON AS AN ARCTIC FRONT APPROACHES THE AREA. THE FRONT WILL
MOVE ACROSS THE FORECAST AREA LATE THIS AFTERNOON INTO THIS
EVENING. AREAS OF SNOW AND BLOWING SNOW WILL OCCUR ALONG AND
BEHIND THE FRONT THIS EVENING AND CONTINUE THROUGH LATE SUNDAY
MORNING. THE HEAVIEST SNOW IS EXPECTED EAST AND SOUTH OF
KBIL...AS WELL AS OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. MVFR
WITH OCCASIONAL IFR CONDITIONS WILL PREVAIL WEST OF KBIL...WITH
IFR TO LIFR CONDITIONS PREVAILING EAST AND SOUTH OF KBIL LATE THIS
EVENING THROUGH THE OVERNIGHT HOURS. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 014/014 902/004 906/005 907/015 902/007 903/001 909/904
    56/S    63/S    11/B    12/S    35/S    55/S    22/S
LVM 011/014 902/006 910/008 905/021 005/025 004/021 903/019
    66/S    63/S    21/B    13/S    45/S    55/S    22/S
HDN 012/014 903/004 909/003 909/014 903/009 000/002 906/901
    64/S    32/S    11/B    11/B    34/S    44/S    22/S
MLS 006/012 905/901 913/903 916/009 906/002 903/903 911/908
    74/S    32/S    21/I    11/B    34/S    43/S    22/S
4BQ 009/012 904/901 912/902 915/013 903/009 002/002 907/904
    85/S    32/S    11/I    11/B    22/S    33/S    22/S
BHK 007/011 906/903 912/905 917/005 909/004 903/903 912/907
    96/S    32/S    21/I    11/B    23/S    33/S    22/S
SHR 012/014 904/003 912/005 908/019 001/018 008/008 901/004
    88/S    42/S    11/B    11/B    23/S    33/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SUNDAY FOR
      ZONES 30>33-36-37-58.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST SUNDAY FOR
      ZONE 38.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST SUNDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 8, 11:57 AM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1157 AM MST SAT JAN 8 2011

MTZ028>042-056>058-063>068-WYZ098-099-091900-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1157 AM MST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW AND RAIN OR SNOW SHOWERS WILL BECOME WIDESPREAD ACROSS THE
AREA THIS AFTERNOON AS A COLD FRONT MOVES IN. A SECOND ARCTIC
FRONT TONIGHT WILL BRING BITTER COLD TEMPERATURES AND GUSTY
NORTHWEST WINDS CAUSING SOME BLOWING AND DRIFTING OF SNOW OVER
EASTERN MONTANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE TO ACCUMULATE OVER SOUTHERN BIG HORN COUNTY
AND SHERIDAN COUNTY BEFORE DECREASING SUNDAY AFTERNOON.

THE COLD AIR DEEPENING OVER THE REGION ON SUNDAY IS THE FIRST OF
TWO ARCTIC SURGES THAT WILL IMPACT SOUTHERN MONTANA AND NORTH
CENTRAL WYOMING DURING THE NEXT WEEK. AN EVEN COLDER AIR MASS WILL
ARRIVE LATE NEXT WEEK AND BRING A THREAT FOR DANGEROUS COLD
TEMPERATURES WELL BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Southern Big Horn

When
January 8, 8:00 PM MST to January 9, 9:00 PM MST
Where
Southern Big Horn forecast zone
Reported by
Law Enforcement

Reports of 6-8 inches of snow were common along the upslope areas near the mountains. The highway patrol also reported slide offs across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272425.